Hail, Jackson
- When
- March 23, 8:07 PM CST to 8:08 PM CST
- Where
- Jackson County, 0.87 mi NE of Holton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.480, -95.740
On the evening of the 23rd isolated severe hail occurred near the city of Holton. Later the next day marginal hail occurred in Osage county as a line of storms moved through the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the evening of the 23rd isolated severe hail occurred near the city of Holton. Later the next day marginal hail occurred in Osage county as a line of storms moved through the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 23, 5:49 PM CST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 649 PM CDT Mon Mar 23 2015 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Tuesday) Issued at 313 PM CDT MON MAR 23 2015 On Monday afternoon, negatively tilted upper trough axis extended down the front range of the Rocky Mountains with a lead vort max and associated strong 80-90 kt jet max clearly evident in WV imagery extending into eastern CO. Lee side cyclogenesis was ongoing with the strongest pressure falls in southeast CO under the jet. Southerly LLJ was increasing ahead of the surface low and pulling elevated moisture into southern KS while the mid 50s surface dewpoints remained confined to west central OK with a developing warm front extending across far northern OK. Moisture will continue to advect north across KS this evening and overnight as the LLJ increases and eventually veers. Will have rather persistent deep vertical motion this evening associated with the upper level features while widespread low level isentropic ascent is expected with pockets of more focused lift. The first vort max passes through by early Tues morning which could bring a lull in the activity but an additional weak short wave trough is forecast to move overhead shortly thereafter. Some guidance also focuses a stronger portion of the LLJ into southeast and east central KS before sunrise Tuesday and could enhance coverage in those area for a few hours. The thermodynamics through the night are expected to be impacted by the frequent convective overturning early on, and MUCAPE may be limited by this. Also, as the steeper mid level lapse rates eventually advect overhead late tonight with the elevated mixed layer, the warmer base of the EML is likely to be dry and warm... effectively capping the moist parcels and possibly shutting off the bulk of precip near sunrise. All told, chances for convective showers and embedded thunderstorms are good for much of the area to see at least some rain overnight. The potential for severe hail now appears low given the thermodynamic uncertainty, but the potential for small hail is still there with some small chance for a few quarter-size stones. Tuesday remains very complex but is once again looking to be relatively quiet from a severe weather perspective. While moisture will be in place over east central KS, and strong dynamics will move almost directly overhead, the timing of the elevated mixed layer looks likely to leave the area nearly completely overcast, cool, and possibly even with drizzle. There may be periods for which elevated parcels become unstable with scattered showers and some storms throughout the day (with the best chances for this north). Any surface based parcels should stay capped in the local forecast area though and severe storms appear unlikely. Winds appear likely to become gusty with a drier airmass moving into areas generally south of a Concordia to Emporia line during the afternoon. In any areas that do not receive much rain tonight, fire danger may become elevated by late Tuesday. .LONG TERM...(Tuesday Night through Monday) Issued at 313 PM CDT MON MAR 23 2015 By 00Z Wed the mid/upper level trough will be exiting the region with widespread subsidence behind the wave. The ECMWF is the slowest with the progression of the trough therefore develops precip in far eastern KS in the early evening along the dry line. While the rest of the models are much faster and develop the precip over MO. Expect that the overnight hours will be dry before the next front quickly approaches from the north driven by a stronger shortwave rotating around the backside of the original wave over the upper Midwest and northern plains. The questions will be how quickly the return flow can develop north of the boundary south of the area that becomes a warm front near the OK/KS state line on Wed morning. Showers and thunderstorms will be possible during the day Wed as the moisture transport and convergence maximizes along and near the I-35 corridor and portions of SE KS, although the instability will also be in question. The NAM is the most aggressive bringing the warm front and cape northward. Meanwhile the deep layer shear will be well supportive of severe convection. As this second mid level trough progresses southward over the plains mid level saturation and lift increases over a deep layer of low level dry air. Therefore do not expect much precip to make it to the surface in association with this feature. The cold front will plow through the forecast area by Wed evening and meet up with the warm front. At this time the trough will also pass over the area, which enhances the lift near the frontal zone through Wed night. Dry air works back into the region behind this system as strong northwest flow aloft drives the next piece of energy over the area. Not sure about the quality of the low level moisture return with regards to any precipitation. Cold air advection will also be strong bringing sub freezing air back to the region. As the energy passes over most of the profile should support snow with the exception of the boundary layer temperatures. Have kept a mention of slight chances for rain or snow Thur night, but accumulations will be light if any. Friday morning and Saturday morning appear to be dry for now and overnight lows drop into the 20s. During the day Sat another piece of energy drops south within the highly amplitude trough. Have not added any mention of precip during this time frame due to low certainty. && .AVIATION...(For the 00Z TAFs through 00Z Tuesday Evening) Issued at 643 PM CDT MON MAR 23 2015 Moisture will continue to surge northward with mvfr cigs and vsbys in showers and thunderstorms developing in all terminals in the 03-05z timeframe. Cigs and vsbys will then lower to IFR in fog and drizzle by 12z and linger through 19z before winds shift to the west with a gradual improvement in cigs and vsbys then thru 00z/25. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Barjenbruch LONG TERM...Sanders AVIATION...63
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 327 PM CDT MON MAR 23 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-242030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 327 PM CDT MON MAR 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL DEVELOP THIS EVENING AND OVERSPREAD MUCH OF THE AREA TONIGHT. A FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE HAIL...BUT ANY HAIL WILL LIKELY BE SMALLER THAN NICKLES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SHOWERS AND OCCASIONAL THUNDERSTORMS ARE POSSIBLE THROUGH MID AFTERNOON ON TUESDAY. THE STRONGEST ACTIVITY MAY PRODUCE HAIL SMALLER THAN NICKELS. VERY HIGH FIRE DANGER MAY DEVELOP TUESDAY AFTERNOON...MAINLY SOUTHWEST OF A CONCORDIA TO EMPORIA LINE...AND CONFINED TO ANY AREAS THAT RECEIVE LIMITED RAINFALL TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT. A FEW OF THESE STORMS MAY BE STORNG OR SEVERE ESPECIALLY SOUTH OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 833 PM CDT MON MAR 23 2015 KSZ011-240200- NEMAHA- 833 PM CDT MON MAR 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NEMAHA COUNTY... THROUGH 900 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 45 MPH ACROSS PORTIONS OF CENTRAL NEMAHA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CENTRALIA...CORNING... GOFF...WOODLAWN AND WETMORE. && LAT...LON 3986 9580 3961 9579 3961 9624 3980 9624 TIME...MOT...LOC 0133Z 260DEG 38KT 3969 9620
The Topeka radar (KTWX), 68 km away, was scanning. The volume nearest the first event began at 02:06 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560936, 560937, 560938.